Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 144, NWS Wakefield, VA

July 28, 20214 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jul 28, 2021, 8:51 PM EDT for 4 counties in Virginia. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2021, 8:51 PM EDT (00:51 UTC)
Expired
Jul 28, 2021, 9:30 PM EDT
In force
39 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Goochland County, VA, Hanover County, VA, Henrico County, VA, Louisa County, VA

The radar

The Norfolk radar (KAKQ), 107 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:00 PM EDTTSTM WND DMG2 Wnw Locust Creek, VATREES DOWNED ALONG US-33 (JEFFERSON HIGHWAY) AT PAYNES MILL. NUMEROUS POWER OUTAGES REPORTED IN THE AREA. TIME IS RADAR-ESTIMATED.
Jul 28, 9:40 PM EDTTSTM WND DMG3 Wsw Dabneys, VATREE DOWN AT THE INTERSECTION OF BROAD STREET AND PONY FARM ROAD.
Jul 28, 9:40 PM EDTTSTM WND DMGOilville, VATREE DOWN ON I-64 EXIT RAMP AT OILVILLE.
Jul 28, 9:40 PM EDTTSTM WND DMGOilville, VATREES DOWN ACROSS BROAD STREET NEAR THE INTERSECTION OF OILVILLE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1862 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

322 
WUUS51 KAKQ 290051
SVRAKQ
VAC075-085-087-109-290130-
/O.NEW.KAKQ.SV.W.0144.210729T0051Z-210729T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
851 PM EDT Wed Jul 28 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Louisa County in central Virginia...
  Southeastern Goochland County in central Virginia...
  Northwestern Henrico County in central Virginia...
  Northwestern Hanover County in central Virginia...

* Until 930 PM EDT.

* At 850 PM EDT, a severe thunderstorm was located near Montpelier,
  or 9 miles northeast of Goochland, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Tuckahoe, Oilville, Wyndham, Montpelier, Laurel, Glen Allen,
  Crozier, Vontay, Coatesville, Johnsons Springs, Goodall, Short
  Pump, Mabelton, Rockville, Dabneys, Gilman and Locust Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3789 7789 3792 7762 3764 7750 3761 7782
      3762 7782 3764 7784 3764 7785
TIME...MOT...LOC 0050Z 343DEG 25KT 3779 7777 

HAIL...1.00IN
WIND...60MPH
 
$$

05
1 follow-up statement
573 
WWUS51 KAKQ 290126
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
926 PM EDT Wed Jul 28 2021

VAC075-085-087-109-290135-
/O.EXP.KAKQ.SV.W.0144.000000T0000Z-210729T0130Z/
Louisa VA-Goochland VA-Henrico VA-Hanover VA-
926 PM EDT Wed Jul 28 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUISA...
SOUTHEASTERN GOOCHLAND...NORTHWESTERN HENRICO AND NORTHWESTERN
HANOVER COUNTIES WILL EXPIRE AT 930 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
in Wakefield.

LAT...LON 3789 7789 3792 7762 3764 7750 3761 7782
      3762 7782 3764 7784 3764 7785
TIME...MOT...LOC 0125Z 343DEG 25KT 3757 7768 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:01 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 28, 8:01 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
801 PM EDT Wed Jul 28 2021

.SYNOPSIS...
A weak trough of low pressure lingers across the area through early
tonight. A cold front crosses the region early Friday. A stationary
front remains over central North Carolina through the weekend.
Another cold front moves across the area late Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 445 PM EDT Wednesday...

Storms have decreased in intensity due to a more stable near-surface
environment behind strong outflow from earlier convection (some
locations are reporting temps in the lower 70s as opposed to upper
80s to lower 90s). Although the severe threat is diminishing, an
isolated severe thunderstorm will remain possible, particularly in
NE NC ahead of the outflow boundary where the environment is still
unstable. Therefore, the current severe thunderstorm watch remains
in effect for portions of South Central VA and NE NC until 9 PM.
Isolated areas of heavy remain remain the primary hazard. Models
continue to show the potential for more showers/storms for NW
portions of the CWA this evening due to a shortwave moving into the
area. Any convection dissipated by late tonight ahead of the next
system. Lows tonight in the upper 60s to lower 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 445 PM EDT Wednesday...

The forecast gets tricky Thurs as mesoscale features will play a
significant role in the outcome of the day (more than normal) with a
wide range of possible outcomes. This is due to the expected
development of an MCS over Wisconsin and SW Michigan this evening
into tonight. The MCS is expected to move SE overnight. It's
expected to weaken by Thurs morning as it interacts with the
mountains. However, the extent of the cloud cover from the decaying
MCS over the FA remains uncertain. Current expectations are for
morning cloud cover to gradually burn off by the early afternoon. If
this happens, temps will be able to rebound into the lower 90s under
partly cloudy skies. However, if cloud cover is more extensive than
expected, temps may max out in the upper 80s instead. This will
greatly affect instability. A strong shortwave will move through the
FA Thurs afternoon with effective shear increasing to 40-50 kt.
Although CAMs are not aggressive with convection initiating with the
shortwave, given NW flow aloft and moderate-high shear for summer,
storms may over-perform and be more widespread in coverage than
currently anticipated. The greater chance of storms appears to
be associated with the cold front dropping SE Friday evening
into Fri night. Therefore, storm chances will be greatest north,
closer to the cold front, late Thurs afternoon into Thurs
evening. The SPC has placed the NE portions of the FA under a
slight risk of severe with a marginal risk extending just south
of RIC to near the I-85/I-95 intersection. The primary threat is
damaging winds, but isolated large hail and/or a tornado will
be possible. More certainty will occur Thurs morning when the
health of the MCS and cloud cover is realized. Storms are
expected to diminish Thurs night as the cold front moves
through. Lows Thurs night in the lower to mid 70s.

The cold front moves through Fri, eventually stalling over central
NC through the early weekend as high pressure settles in from the
north. Any storms Fri appear to be in NE NC where the SPC has a
marginal risk for severe weather. Only isolated showers/storms are
possible Sat afternoon in the SW. Highs Fri in the lower to mid 90s.
Highs Sat in the lower 80s NE to the mid 80s SW. Lows Fri night in
the lower 60s NW to the lower 70s SE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 455 PM EDT Wednesday...

A stationary front over central NC remains through Sun before a cold
front drops SE late Sun into Sun night. The cold front stalls near
the coast through Wed allowing for PoPs to continue through mid-
week, with the highest PoPs near the coast. Cooler with highs in the
lower to mid 80s Sun through Wed. Lows in the lower 60s NW to
the upper 60s to around 70F SE Sat through Wed nights.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 800 PM EDT Wednesday...

Storms have moved out of the area this evening. Mostly SKC, for
the exception of high clouds across northeast NC and far
southeast VA. MVFR/IFR CIGs will be possible overnight tonight
over all terminals, especially the Eastern Shore. Patchy fog
will also be possible overnight over the Eastern Shore.
Conditions improve by Thurs morning.

Outlook...
Sct convection Thurs afternoon/evening as a front approaches
from the north, shifting south Fri. Additional convection
possible by late in the weekend.

&&

.MARINE...
As of 245 PM EDT Wednesday...

Rather light onshore winds (speeds mainly BLO 10 kt) this
evening become S tonight then increase to up to 15 kt Thu. Ahead
of a cold front Thu...SSW winds will avg 10-20 kt. The period to
watch for psbl SCAs will be post cold front Fri night into Sat
as NNE winds avg 15-25 kt. Hi pres slides into/across the local
waters Sat night then offshore Sun resulting in lowering winds
becoming SSE.

Seas 1-2 ft through Thu then 2-4 ft Thu night into Sat (maybe 5
ft over the srn ocean waters by late Fri night/Sat morning due
to the increased NNE winds). Waves 1-2 ft through Thu...then
mainly 2-3 ft Thu night into Sat (maybe 4 ft late Fri night/Sat
morning on the Ches Bay).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...CP/RMM
MARINE...ALB/RMM/TMG
Hazardous weather outlook, Jul 28, 5:54 PM EDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
554 PM EDT Wed Jul 28 2021

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-292200-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
554 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will be possible across the outlook area
Thursday afternoon and evening. The main threats will be gusty
winds and frequent lightning. Additionally, slow moving storms
will have the potential to produce locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

05

In the hours before

Local storm report, Jul 28, 4:14 PM EDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
414 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 SSE HICKORY           36.64N 76.21W
07/28/2021                   CITY OF CHESAPEAKE VA   911 CALL CENTER

            TREE ON A HOME IN THE HICKORY AREA.

&&

JO
Special weather statement, Jul 28, 4:31 PM EDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
431 PM EDT Wed Jul 28 2021

NCZ013-030-282115-
Hertford-Bertie-
431 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERTIE AND SOUTHWESTERN
HERTFORD COUNTIES...

At 430 PM EDT, a strong thunderstorm was located near Aulander,
moving east at 40 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Aulander, Lewiston Woodville, Powellsville, Roxobel, Kelford,
Askewville, Whites Crossroads, Earleys, Menola, Connaritsa,
Republican, Burden, Wakelon, Saint John, Rosemead, Millennium,
Proctors Corner, Poor Town and Buena Vista.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3617 7728 3622 7725 3622 7723 3625 7721
      3636 7716 3613 7676 3599 7705
TIME...MOT...LOC 2030Z 292DEG 35KT 3621 7705

Poche
Special weather statement, Jul 28, 4:32 PM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wakefield VA
432 PM EDT Wed Jul 28 2021

NCZ030-282115-
Bertie-
432 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERTIE COUNTY...

At 432 PM EDT, a strong thunderstorm was located near Westover, or 7
miles north of Plymouth. the storm is nearly stationary.

Wind gusts in excess of 40 mph and dime size hail are possible with
this storm.
. In addition...Rainfall amounts of 1 to 2 inches are possible with
this storm.

Locations impacted include...
Windsor, Midway, Merry Hill, Quitsna and Woodard.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3582 7690 3586 7690 3590 7692 3586 7701
      3586 7704 3590 7702 3594 7704 3593 7709
      3594 7716 3611 7680 3601 7671 3599 7668
      3593 7674 3595 7670 3594 7669 3588 7674
      3586 7678 3588 7683 3585 7683 3581 7688
TIME...MOT...LOC 2032Z 047DEG 1KT 3597 7677

Poche
Local storm report, Jul 28, 5:14 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
514 PM EDT WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     1 S HERTFORD            36.17N 76.48W
07/28/2021                   PERQUIMANS         NC   UTILITY COMPANY

            LARGE TREE LIMBS DOWNED ON US-17
            SOUTH...SOUTH OF BALLAHACK RD.

&&

05
Special weather statement, Jul 28, 5:43 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
543 PM EDT Wed Jul 28 2021

VAZ075-077-282215-
Northumberland-Westmoreland-
543 PM EDT Wed Jul 28 2021

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
NORTHUMBERLAND COUNTY...

At 542 PM EDT, a thunderstorm with heavy rain was located over Saint
George Island, moving southeast at 20 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with this storm.

Locations impacted include...
Heathsville, Lewisetta, Edwardsville, Opheila, Middletons Corner,
Avalon and Hull Neck.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

LAT...LON 3806 7655 3805 7655 3805 7652 3804 7652
      3802 7651 3802 7647 3797 7641 3795 7634
      3790 7624 3789 7623 3790 7649 3806 7656
TIME...MOT...LOC 2142Z 331DEG 19KT 3811 7648

05
Special weather statement, Jul 28, 8:44 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
844 PM EDT Wed Jul 28 2021

VAZ062-510-511-515-290130-
Goochland-Western Hanover-Western Henrico (Including the City of
Richmond)-Eastern Louisa-
844 PM EDT Wed Jul 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOUISA...EAST
CENTRAL GOOCHLAND AND NORTHWESTERN HANOVER COUNTIES...

At 844 PM EDT, a strong thunderstorm was located near Bumpass, or 9
miles southeast of Mineral, moving south at 10 mph.

Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Ashland, Oilville, Wyndham, Montpelier, Gum Spring, Glen Allen,
Orchid, Vontay, Coatesville, Johnsons Springs, Goodall, Elmont,
Mabelton, Rockville, Dabneys, Gilman, Beaverdam, Locust Creek, Apple
Grove and Maidens.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3797 7762 3795 7762 3795 7761 3769 7744
      3765 7786 3766 7788 3794 7792
TIME...MOT...LOC 0044Z 346DEG 10KT 3790 7779

Poche

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:44 PM EDTSpecial Weather StatementAKQHanover46 min
Jul 28, 9:19 PM EDTSpecial Weather StatementAKQHanover26 min
Jul 28, 9:37 PM EDTSevere Thunderstorm WarningAKQGoochland, Henrico, Powhatan23 min
Jul 28, 9:58 PM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Powhatan32 min
Jul 28, 10:50 PM EDTSpecial Weather StatementAKQFluvanna40 min
Jul 29, 1:47 PM EDTSmall Craft AdvisoryAKQ17 hr
Jul 29, 5:27 PM EDTSevere Thunderstorm WarningAKQCaroline33 min
Jul 29, 5:55 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, King and Queen, Westmoreland35 min
Jul 29, 6:19 PM EDTSevere Thunderstorm WarningAKQEssex, King and Queen, King William, Richmond41 min
Jul 29, 6:48 PM EDTSevere Thunderstorm WarningAKQEssex, Gloucester, James City, King and Queen, King William, Middlesex and 1 more42 min
Jul 29, 7:21 PM EDTSpecial Marine WarningAKQ54 min
Jul 29, 7:26 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, King and Queen, King William, New Kent, York and 2 more49 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.